can my stomach be sensitive to pectin?
I've been reading with interest a lot of recent threads about food sensitivity (e.g., lactose, MSG, etc.)
For years, there have only been two things that invariably cause my digestive system a great deal of distress: dried fruit and processed yogurt.
I'm not lactose intolerant. I can have large amounts of milk and chesse with no problems. But, say, Yoplait, Danon, or stonybrook farms yogurt just drive my stomach and intestines crazy. "Natural" yogurts without additives (such as Fage Greek yogurt or real Indian lassi) are fine.
Could it be the pectin that's upsetting me? Is this common?
BTW, I don't even know what pectin is. I just tend to see this word on all the ingredient labels of yogurt- and fruit-based foods that upset me. My mom used to use it to make jam, but I don't know what it does.
I take a tablespoon full of pectin dissolved in 3 oz of grape juice daily for my arthritis (it works!). It definitely gives me a little feeling of having swallowed something very heavy for a few minutes. It IS very sour. But I doubt that the tiny amount in yogurt would bother you.
Thank you thank you for your post! You helped me...I thought I was the only one.
Like you I know that I'm not lactose intolerant, but have been having problems with Stonyfield and Dannon yogurts. Several hours after ingesting I get burning pain in my stomach. I was thinking that it was just some sort of acid rebound after the milk, but it didn't seem to occur with any other milk products, so I was puzzled.
After reading your post, I searched out Fage and guess what - no pain. Nor has there been any pain after ingesting other pectin-free yogurts.
Now maybe I can help you:
I'm pretty sure that I have FRUCTOSE MALABSORPTION, as does, I've now read in several European studies, a good percentage of the European population. Dried fruit, as well as overdoing fruit in general, also does a number on me as it does you. I'm wondering if the pectin used also contains fructose?
(I'm also allergic to something in fresh fruit - it makes my mouth and throat itch and swell.)
'Hope I've helped you!
and again THANK YOU!